Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 83, NWS New Orleans, LA

September 17, 2012Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 17, 2012, 10:47 AM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2012, 10:47 AM CDT (15:47 UTC)
Expired
Sep 17, 2012, 12:45 PM CDT
In force
118 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WGUS54 KLIX 171547
FFWLIX
LAC095-171745-
/O.NEW.KLIX.FF.W.0083.120917T1547Z-120917T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1047 AM CDT MON SEP 17 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE...

* UNTIL 1245 PM CDT

* AT 1038 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  THE FLOODING   
  IS THE RESULT OF DEBRIS WASHING INTO STORM DRAINS...RESULTING IN   
  POOR DRAINAGE.  RAINFALL SHOULD BEGIN TO TAPER OFF BY              
  NOON...ALLOWING THE STREET FLOODING TO SLOWLY RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3018 9062 3017 9043 3004 9044 3002 9053
      2994 9063

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:26 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 17, 9:26 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
926 AM CDT MON SEP 17 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY MOIST AND
UNSTABLE AIR MASS AS A LOW PRESSURE SYSTEM TRACKS ALONG THE GULF COAST
JUST AHEAD OF A STRONG UPPER LEVEL LOW OVER SOUTHEAST TEXAS...RESULTING
IN A PW OF 2.17 INCHES AND AN LI OF -6.1. CAPE VALUES INCREASED TO
3202 AS WELL. CURRENT SOUNDING SHOWING MINIMAL SHEAR WITH A
MODERATE SOUTHERLY FLOW FROM THE LOWER TO MIDDLE LEVELS WITH A
STRONG SOUTHWESTERLY FLOW IN PLACE ALOFT. A VERY STRONG WEST...SOUTHWESTERLY
JET OF 66 KNOTS FOR MID SEPTEMBER LOCATED AT 175 MB.

&&

.PREV DISCUSSION... /ISSUED 535 AM CDT MON SEP 17 2012/

SHORT TERM...
A VERY WET DAY IS SHAPING UP. THIS IS ACTUALLY A GOOD THING SINCE
MOST AREAS MAY SEE THEIR ONLY SIGNIFICANT RAINFALL FOR THE WHOLE
MONTH OF SEPTEMBER FROM THIS SYSTEM.

SATELLITE SHOWS A CLASSIC WELL DEVELOPED MID/UPPER LOW AND
SHORTWAVE TROUGH MOVING EAST ACROSS CENTRAL/SOUTHEAST TEXAS WHILE
A LONGWAVE TROUGH DEVELOPS SOUTHEASTWARD FROM CENTRAL CANADA INTO
THE NORTHERN PLAINS. A STRONG UPPER LEVEL JETSTREAM IS OBSERVED ON
BOTH SIDES OF THE SHORTWAVE TROUGH WITH VERY DIVERGENT FLOW IN
ADVANCE OF THE SYSTEM ACROSS THE NORTHWEST GULF OF MEXICO AND
LOWER MISSISSIPPI VALLEY. A BROAD AREA OF LOW PRESSURE IS SLOWLY
DEVELOPING OVER THE NORTHWEST GULF OFF THE TEXAS COAST. WHILE
THIS LOW IS VERY UNLIKELY TO BECOME A TROPICAL CYCLONE...THE
AMOUNT OF MOISTURE WITH THIS SYSTEM IS VERY TROPICAL. THE
WIDESPREAD MODERATE TO HEAVY RAINFALL...AND NUMEROUS THUNDERSTORMS
WITH VERY HEAVY RAINFALL OBSERVED ON RADAR WILL CONTINUE TO SPREAD
EAST AND NORTHEAST ACROSS THE FORECAST AREA TODAY. IF THE AREA HAD
NOT BEEN SO DRY OVER THE LAST COUPLE WEEKS...A FLASH FLOOD WATCH
MAY HAVE BEEN NECESSARY. REGARDLESS...WIDESPREAD RAINFALL AMOUNTS
OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE LIKELY...AND
THERE COULD BE LOCALIZED FLASH FLOODING OR MINOR FLOODING OF
STREETS AND LOW LYING...FLOOD PRONE AREAS. THE AMOUNT OF DYNAMICS
AND SHEAR ASSOCIATED WITH THIS SYSTEM WILL BE FAVORABLE FOR A FEW
STRONG TO SEVERE THUNDERSTORMS...MAINLY IN AREAS CLOSER TO THE
COAST WHERE MORE INSTABILITY IS LIKELY. THE MODE OF ANY SEVERE
WEATHER WILL BE DAMAGING STRAIGHT-LINE WINDS AND POSSIBLY A FEW
WATERSPOUTS OR BRIEF TORNADOES. THE STORM PREDICTION INDICATES
THESE THREATS IN THEIR DAY ONE CONVECTIVE OUTLOOK.

THE UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED BROAD SURFACE LOW
WILL MOVE EAST ACROSS THE FORECAST AREA TONIGHT AND TUESDAY
MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE DRIER AIR STARTS TO WORK IN FROM THE WEST BEHIND
THE MID/UPPER TROUGH AXIS OVERNIGHT. ANOTHER SHORTWAVE TROUGH
WILL DIVE SOUTHEAST AND RESULT IN MORE PHASING WITH THE NORTHERN
STREAM LONGWAVE TROUGH ON TUESDAY. THERE WILL BE SUFFICIENT
LEFTOVER MOISTURE AND STRONG UPPER JET DIVERGENCE JUST AHEAD OF
THE COLD FRONT TO PRODUCE ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS...POSSIBLY A BIT MORE NUMEROUS OVER COASTAL
MISSISSIPPI. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED ON
TUESDAY...A FEW STRONGER STORMS WITH GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE.

DRIER AND COOLER AIR WILL SURGE INTO THE AREA BEHIND THE COLD
FRONTAL PASSAGE LATE TUESDAY AND TUESDAY NIGHT. LOWS ON TUESDAY
NIGHT WILL BE SOME 8 TO 12 DEGREES COOLER THAN TONIGHT. A LARGE
RIDGE OF SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE LOWER
MISSISSIPPI VALLEY ON WEDNESDAY WHILE A MID LEVEL TROUGH LINGERS
OVER THE AREA. HIGHS ON WEDNESDAY SHOULD REMAIN BELOW 80 IN MOST
AREAS EXCEPT ALONG THE MISSISSIPPI GULF COAST...AND RELATIVE
HUMIDITY WILL BE MUCH LOWER.

LONG TERM...
THE NORTHERN STREAM PORTION OF THE MID/UPPER TROUGH WILL MOVE VERY
SLOWLY EAST ACROSS THE GREAT LAKES REGION THURSDAY THROUGH NEXT
WEEKEND. A SERIES OF ADDITIONAL SHORTWAVES WILL MOVE SOUTHEAST
ACROSS THE MID MISSISSIPPI VALLEY AND TENNESSEE VALLEY NEXT
WEEKEND WHICH WILL BRING A REINFORCING COLD FRONT INTO THE DEEP
SOUTH. THERE WILL BE NO RETURN OF MOISTURE TO PRODUCE MUCH IN THE
WAY OF CLOUD COVER LET ALONE ANY RAINFALL DURING THE PERIOD. THE
LOWS ON THURSDAY MORNING WILL BE THE COOLEST...AND VERY CLOSE TO
WHAT HAS BEEN FORECAST THE LAST COUPLE DAYS. RECORD LOWS ARE NOT
EXPECTED. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE PERIOD
WITH HIGHS RETURNING TO THE UPPER 80S IN MANY AREAS OVER THE
WEEKEND. HUMIDITY LEVELS WILL REMAIN ON THE LOW SIDE.

22/TD

AVIATION...
THE TIME IS DWINDLING FOR IMPACT FREE CONDITIONS AT TERMINALS ACROSS
THE AREA. LATEST RADAR SHOWS SCATTERED TO NUMEROUS SHOWERS MOVING
FROM OFFSHORE INLAND ALONG THE COASTAL PARISHES/COUNTIES FROM MSY TO
PQL. SOUTHWEST OF THERE A LARGER MORE SOLID BAD OF SHOWERS AND
THUNDERSTORMS ARE MOVING NORTHEAST. OVERALL COVERAGE TODAY WILL BE
NEAR 100 PCT.

MVFR AND IFR CONDITIONS WILL LIKELY BE THE MOST COMMON AS DECKS
LOWER TODAY AND PERIODS OF HEAVY RAINFALL OCCURS AT TAF SITES.
SHOWER COVERAGE SHOULD BE ON THE DECREASE OVERNIGHT...ESP AFTER 06Z.

MEFFER

MARINE...
LATEST MSAS INDICATES A WEAK ELONGATED SURFACE TROUGH IS DEVELOPING
ALONG THE WESTERN GULF. MODELS SUGGEST THIS TROUGH WILL DEEPEN AS IT
TRACKS TOWARDS THE CENTRAL LOUISIANA COAST. THE RESULTANT PRESSURE
GRADIENT WILL CAUSE WINDS ALONG THE OFFSHORE WATERS TO INCREASE
TODAY AND OVERNIGHT. EXERCISE CAUTION WIND SPEEDS SHOULD BE EASILY
ATTAINED TONIGHT WITH HIGHER WINDS IN STRONGER CELLS MOVING THROUGH.
THE FIRST WINDS SHIFT TO THE NORTHWEST WILL OCCUR TUESDAY MORNING AS
FIRST FRONT ASSOCIATED WITH SURFACE LOW MOVES THROUGH. A SECONDARY
AND STRONGER FRONT WILL SWING THROUGH TUESDAY NIGHT AND THE MAIN
UPPER TROUGH DIGS SOUTH. EXPECTING EXERCISE CAUTION CONDITIONS
AGAIN. WILL BE NEAR SMALL CRAFT ADVISORY WIND SPEEDS BUT ATTM LOOK
TO BE JUST BELOW. SURFACE HIGH WILL SETTLE IN OVER THE AREA BY THE
END OF THE WEEK.

MEFFER

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...HURRICANE ISAAC RECOVERY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  68  81  56 / 100  70  50  10
BTR  83  69  84  61 / 100  60  40  10
ASD  82  71  84  62 / 100  70  50  10
MSY  83  72  84  66 / 100  60  40  10
GPT  82  72  83  64 / 100  80  60  10
PQL  83  72  84  63 / 100  80  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 17, 5:51 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
551 AM CDT MON SEP 17 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-172300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
551 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND NUMEROUS THUNDERSTORMS WITH AREAS OF HEAVY
RAINFALL WILL OCCUR TODAY AS A POTENT UPPER LEVEL DISTURBANCE
DRAWS DEEP TROPICAL MOISTURE INTO THE AREA. A SURFACE LOW IS
EXPECTED TO MOVE ACROSS THE NORTHWEST GULF TODAY AND TRACK
NORTHEAST OVER THE OUTLOOK AREA TONIGHT. THIS FEATURE MAY SLIGHTLY
INCREASE THE INSTABILITY AND WIND STRUCTURE TO SUPPORT A FEW
STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING.
WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STORMS
MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND POSSIBLY WATERSPOUTS
AND BRIEF TORNADOES. HEAVY DOWNPOURS AND FREQUENT LIGHTNING
STRIKES WILL ACCOMPANY THESE STORMS AND OTHER STORMS AS WELL.

WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE. AREAS THAT RECEIVE PERSISTENT
HEAVY RAINFALL COULD EXPERIENCE FLOODING OF STREETS AND LOW
LYING...POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED IN ADVANCE OF A STRONG COLD
FRONT ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
A FEW STORMS COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

HE STRONG COLD FRONT WILL USHER IN COOLER AND DRIER AIR BY LATE
TUESDAY OR TUESDAY NIGHT. CONDITIONS ARE EXPECTED TO BECOME
HAZARDOUS FOR SMALL CRAFT OVER THE TIDAL LAKES...COASTAL WATERS
AND SOUNDS AS NORTH TO NORTHEAST WINDS INCREASE IN THE WAKE OF THE
FRONTAL PASSAGE TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH SUNDAY.

22/TD

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.